Alert archive / Michigan / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 33, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 5, 2007, 3:32 PM EDT for Alpena County, Michigan. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2007, 3:32 PM EDT (19:32 UTC)
- Expired
- Jul 5, 2007, 4:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 94 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 4:04 PM EDT | HAIL 0.75 | Alpena, MI | |
| Jul 5, 4:30 PM EDT | HAIL 0.75 | Lachine, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:09 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 051932
SVRAPX
MIC007-052030-
/O.NEW.KAPX.SV.W.0033.070705T1932Z-070705T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
332 PM EDT THU JUL 5 2007
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALPENA COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 430 PM EDT
* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR ALPENA...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
THE TOWN OF HUBBARD LAKE...
OSSINEKE...
ADDITIONAL SEVERE THUNDERSTORMS ARE MOVING THROUGH THE WARNED AREA.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4511 8352 4506 8388 4487 8389 4486 8346
4487 8325 4504 8323
$$2 follow-up statements
000
WWUS34 KAPX 051952
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
352 PM EDT THU JUL 5 2007
MIC007-052030-
/O.CON.KAPX.SV.W.0033.000000T0000Z-070705T2030Z/
ALPENA MI-
352 PM EDT THU JUL 5 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR ALPENA COUNTY...
AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR CATHRO...OR ABOUT 7 MILES EAST OF
LACHINE...MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
THE TOWN OF HUBBARD LAKE...
DEVILS LAKE...
ALPENA...
OSSINEKE...
ADDITIONAL SEVERE THUNDERSTORMS ARE MOVING THROUGH THE WARNED AREA.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4520 8351 4518 8386 4487 8389 4486 8346
4487 8325 4504 8323
$$000
WWUS34 KAPX 052009
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
408 PM EDT THU JUL 5 2007
MIC007-052030-
/O.CON.KAPX.SV.W.0033.000000T0000Z-070705T2030Z/
ALPENA MI-
408 PM EDT THU JUL 5 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR ALPENA COUNTY...
AT 405 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED
NEAR LACHINE...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CATHRO AROUND 420 PM EDT...
ALPENA AND 6 MILES NORTH OF DEVILS LAKE AROUND 430 PM EDT...
ADDITIONAL SEVERE THUNDERSTORMS ARE MOVING THROUGH THE WARNED AREA.
PENNY SIZED HAIL WAS REPORTED AT THE ALPENA REGIONAL AIRPORT AT 404
PM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4517 8354 4516 8376 4507 8389 4486 8389
4486 8331 4504 8325
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:03 PM EDT, 29 minutes earlier.
Area forecast discussion, Jul 5, 3:03 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 303 PM EDT THU JUL 5 2007 .DISCUSSION...AFTER AN ACTIVE AFTERNOON...QUIET WEATHER WILL RETURN TO THE AREA TONIGHT AS AFTERNOON/EVENING CONVECTION QUICKLY WANES WITH LOSS OF BOTH UPPER SUPPORT AS WAVE SKIRTS EAST OF THE REGION AND DIURNAL HEATING. THUS WILL TAPER POPS QUICKLY TOWARD 00Z...BUT ACCOUNT FOR LINGERING CHANCES OVER THE FAR SOUTHEAST IN CLOSER PROXIMITY TO RESIDUAL SUPPORT. WILL HAVE TO KEEP A CLOSE EYE ON CONVECTION DEVELOPING ACROSS CENTRAL/SOUTHERN ONTARIO ALONG SECONDARY TROUGH AXIS DROPPING THROUGH THE OVERALL NORTHWEST FLOW. SOME CHANCE FOR REMNANTS OF THIS TO APPROACH EASTERN UPPER THROUGH 06Z...THOUGH CONVECTION IS MAINLY DIURNALLY DRIVEN...SO DO NOT FORESEE MUCH LEFTOVERS HEADING THIS WAY OVERNIGHT. WILL ALSO HAVE TO BE ON THE LOOKOUT FOR PATCHY FOG DEVELOPMENT...THOUGH THIS WILL BE MAINLY RELEGATED TO AREAS WHICH SEE ANY APPRECIABLE RAINFALL THIS AFTERNOON. OVERNIGHT LOWS IN THE MIDDLE 50S INLAND TO UPPER 50S AT THE COAST LOOK GOOD. LAWRENCE FRIDAY...EXTENDED MODEL DATA IN GOOD AGREEMENT WITH SURFACE AND UPPER LEVEL PATTERNS AFFECTING THE GREAT LAKES REGION INTO SATURDAY. OVERALL HIGH PRESSURE WILL BUILD BACK ACRS THE REGION FROM THE CENTRAL PLAINS AND UPPER MIDWEST EARLY FRIDAY...BECOMING CENTERED OVER THE STATE FRIDAY EVENING. UPPER 500 MB TROUGH MOVES EAST OF THE LAKES EARLY FRIDAY...WITH INCREASING HEIGHTS NOTED DURING THE MORNING AND AFTERNOON. CORRESPONDING MODEL DATA AND SOUNDINGS SHOWING FAIRLY DRY AND STABLE AIRMASS TO BE IN PLACE OVER THE UPPER LAKES FRIDAY AND FRIDAY NIGHT...AS 850 MB DEW PTS WILL BE UNDER 6C WHILE SFC DEW PTS WILL BE ARND 50F. OVERALL WILL MENTION DRY CONDS ACRS EAST UPPER AND NORTHERN LOWER MICHIGAN THRU FRIDAY NIGHT. MODEL SOUNDINGS SHOW GOOD MIXING THRU 850MB WITH 850 MB TEMPS PROGGED TO BE ARND 11C/12C...THEREFORE WILL MENTION AFTN HIGHS IN THE UPPER 70S. MODEL SOUNDINGS SHOWING NORTH/NORTHWEST WINDS ARND 20KTS MIXING TO THE SFC FRIDAY AFTN...SO WILL NOT MENTION LAKE BREEZE FORMATION AT THIS TIME. WILL MAINTAIN DRY CONDS OVERNIGHT FRIDAY/EARLY SATURDAY AS HIGH PRESSURE AT THE SFC AND ALOFT LINGER OVER THE UPPER LAKES. WILL KEEP OVERNIGHT TEMPS FAIRLY MILD REMAINING IN THE MID 50S...AS 850 MB WARMING CONTS. SATURDAY...THE WEEKEND BEGINS A WARMUP PERIOD ACRS THE GREAT LAKES REGION. HIGH PRESSURE WILL LINGER OVER THE GREAT LAKES THROUGH THE MORNING HOURS...WITH THE HIGH CENTERED OVER THE OHIO VALLEY. HOWEVER A WARM FRONTAL BOUNDARY WILL BE LOCATED ACROSS SRN ONTARIO...ASSOCIATED WITH A STORM SYSTEM LOCATED OVER THE UPPER MIDWEST. THIS STORM SYSTEM WILL SLOWLY PUSH ITS WAY TWD THE WRN LAKES THROUGH THE DAY SATURDAY. THIS WILL ALLOW 850 MB TEMPS TO CLIMB TO BTW 16C/17C OVR NRN MI...WITH SOUNDING DATA SHOWING GOOD MIXING THROUGH 850. OVERALL WILL MENTION AFTERNOON HIGHS WARMING INTO THE MID AND UPPER 80S. WILL KEEP THE FORECAST AREA DRY SATURDAY AS MODEL SOUNDINGS SHOW STRONG CAP AROUND 600 MB...WHILE 700 MB TEMPS WARM FROM 4C TO 8C DURING THE DAY. HOWEVER WILL KEEP THE MENTION OF CONVECTION FIRING SATURDAY NIGHT OVER EAST UPPER AND THE STRAITS REGION. THE FRONTAL BOUNDARY WILL DROP SOUTH OVER LAKE SUPERIOR TO NEAR THE STRAITS SUNDAY MORNING. PLENTY OF MOISTURE POOLING WILL BE NOTED ALONG THE FRONT AS 850 MB DEW PTS RISE TO NEAR 12C...AND SURFACE DEW PTS RISE TO NEAR 65F. WILL KEEP ONLY CHC WORDING SATURDAY NIGHT DUE TO INCREASING HEIGHTS AND WARMING AIR ALOFT. SUNDAY...THE FRONT SAGS SOUTH ACROSS THE FORECAST AREA DURING THE DAY...SLOWLY MOVING SOUTH OF THE FORECAST AREA AFT 06Z MONDAY. ONCE AGAIN GOOD MSTR POOLING IN ADVANCE OF AND ALONG THE FRONT WILL HELP AID IN DECREASING STABILITY AND FIRING CONVECTION. 850 MB DEW PTS WILL INCREASE TO 14C...WHILE SFC DEW PTS INCREASE INTO THE MID 60S IN ADVANCE OF THE FRONT. CORRESPONDING STABILITY INDEX SHOW LIS AND SHOWALTER AROUND -3C WHILE CAPES WILL BE BTW 800 AND 1200 J/KG. WILL MENTION SCATTERED SHOWERS AND THUNDERSTORMS FOR LOCATIONS ARCS NRN MI...WITH THE BEST CHC BEING THE SOUTHEAST PORTION OF THE FORECAST AREA AS THE FRONT SLOWLY DRAGS SOUTH. ANY THUNDERSTORMS THAT DO DEVELOP SUNDAY AFTERNOON AND NIGHT...COULD GENERATE SOME HEAVY RAINFALL AS THE K INDEX CLIMBS TO 40C...850 DEW PTS REMAIN AROUND 14C AND MODEL SOUNDINGS SHOW PW VALUES BETWEEN 1.50 AND 1.80 INCHES. WILL MENTION AFTERNOON HIGHS IN THE UPPER 80S AND LOWER 90S AS 850 MB TEMPS WARM TO AROUND 18C. MONDAY THROUGH THURSDAY...THE BEGINNING OF THE PERIOD IS MARKED WITH LINGERING WARMTH EARLY IN THE WEEK...WITH A CHC OF MUCH COOLER TEMPERATURES FOR LATE WED/AND THURSDAY. AT THE SURFACE...THE STORM SYSTEM THAT MOVED OVER THE LAKES DURING THE WEEKEND/SUNDAY NIGHT...WILL HAVE FINALLY MOVED EAST/SOUTHEAST OF THE STATE MONDAY WITH AN OTHERWISE RATHER DISORGANIZED SURFACE PATTERN OVER THE OHIO VALLEY AND GREAT LAKES REGION UNTIL WED. ALOFT MONDAY AND TUESDAY... AN OVERALL ZONAL FLOW AND 850 MB TEMPS AROUND 15C...SHOULD KEEPING SFC TEMPS IN THE MID 80S. WED AND THURSDAY...SFC AND UPPER LEVEL FEATURES BEGIN TO STRENGTHEN/DEVELOP. ECMWF AND GFS AGREE WITH THE UPPER WAVE DEEPENING AND MOVING EAST INTO THE GREAT LAKES REGION BY THURSDAY...HOWEVER THEY DO VARY FROM EACH OTHER WITH RESPECT TO TIMING AND OVERALL STRENGTH. HOWEVER THE OVERALL IDEA FOR WED AND THURS IS A SFC FEATURE MOVING OVER THE UPPER MIDWEST AND INTO THE GREAT LAKES WED...WITH A STRENGTHENING UPPER WAVE MOVING OVER THE UPPER LAKES REGION THURSDAY. THEREFORE WILL KEEP THE MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST WED AND THUR...WITH HIGHS COOLING FROM THE 80S WED TO THE 70S THURSDAY. SWR && .AVIATION...A WEAK DISTURBANCE CROSSING THROUGH NORTHERN MICHIGAN WILL BRING INCREASING SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING. ALPENA STANDS TO SEE THE BEST SHOT AT ANY OF THIS ACTIVITY...WHERE WILL INCLUDE A TEMPO MENTION...WHILE TRAVERSE CITY/PELLSTON MAY BE IN THE CLEAR OWING TO PERSISTENT NORTHWEST FLOW/INLAND PENETRATION OF MARINE-MODIFIED AIR. OVERALL...VFR CONDITIONS WILL PREVAIL...THOUGH CERTAINLY IFR POSSIBLE NEAR ANY THUNDERSTORMS...WHICH ALSO HAVE AN ENHANCED RISK OF PRODUCING HAIL AND POSSIBLY STRONG WINDS. THINGS WILL SETTLE DOWN QUICKLY AFTER SUNSET WITH HIGH PRESSURE BEGINNING TO NUDGE IN FROM THE WEST...AND JUST SOME SCATTERED/BROKEN MID CLOUDS EXPECTED INTO TOMORROW AFTERNOON AS A WEAK TROUGH OF LOW PRESSURE PUSHES SOUTH OF THE AREA. LAWRENCE && .APX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 5, 10:50 AM EDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1050 AM EDT THU JUL 5 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-061000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1050 AM EDT THU JUL 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH THE BEST CHANCE ACROSS NORTHEAST LOWER AND EASTERN UPPER MICHIGAN. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH WIND GUSTS TO 60 MPH AND HAIL UP TO AN INCH IN DIAMETER BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE OVER PARTS OR ALL OF NORTHERN MICHIGAN SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER SHOULD IT DEVELOP. LAWRENCE
In the hours before
Local storm report, Jul 5, 2:39 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
239 PM EDT THU JUL 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL PICKFORD 46.16N 84.36W
07/05/2007 M0.75 INCH CHIPPEWA MI TRAINED SPOTTER
&&
SWRThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:27 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 53 min |
| Jul 5, 2:43 PM EDT | Special Marine Warning | APX | 46 min | |
| Jul 5, 3:19 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 41 min |
| Jul 5, 3:33 PM EDT | Special Marine Warning | APX | 87 min | |
| Jul 5, 4:07 PM EDT | Special Marine Warning | APX | 50 min | |
| Jul 5, 4:18 PM EDT | Flash Flood Warning | APX | Alpena | 117 min |
| Jul 5, 4:27 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 36 min |
| Jul 5, 4:47 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 14 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.